Kentucky, 2003Flash Flood and Flood in Kentucky, August 22, 2003
August 22, 2003 · NWS ILN · 6 events in 4 counties and zones
4 thunderstorm wind, 1 flash flood, 1 flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $18,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 22, 10:06 AM EST, 1 hour 4 minutes earlier.
Area forecast discussion, Aug 22, 10:06 AM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1106 AM EDT FRI AUG 22 2003
COLD FRONT IS CURRENTLY RUNNING FROM NEAR MNN-MIE. JUST SOUTH OF
FRONT IN CENTRAL OHIO AND MIAMI VALLEY...STRATUS DECK IS KEEPING
TEMPS DOWN AND HELP KEEP CONVECTION CAPPED. WILL REMOVE CHANCE OF
SHOWERS NORTH OF FRONT AND WHERE STRATUS IS.
HIGHS IN THE LOWER 80S NORTH STILL OKAY. WILL KNOCK DOWN CENTRAL
OHIO TO LOWER 80S.
CLEMISILN OUT SHORTLY.
.ILN...NONE.
SITES
Hazardous weather outlook, Aug 22, 5:50 AM EST, 5 hours 20 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-221245-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
650 AM EDT FRI AUG 22 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.
.DAY ONE...TODAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY. A FEW OF
THE STORMS MAY BECOME SEVERE...MAINLY ALONG AND TO THE SOUTH OF THE
OHIO RIVER. THE MAIN SEVERE WEATHER THREAT WOULD BE DAMAGING WINDS
AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Aug 22, 5:46 AM EST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
646 AM EDT FRI AUG 22 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 AM LAWRENCEBURG IN .75 INCH HAIL
08/22/03 DEARBORNLocal storm report, Aug 22, 7:03 AM EST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
803 AM EDT FRI AUG 22 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 AM CINCINNATI OH .75 INCH HAIL
08/22/03 HAMILTON FELL IN THE WESTERN HILLS
AREA OF CINCINNATI.REPORTED
BY LAW ENFORCEMENT.Local storm report, Aug 22, 9:59 AM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1059 AM EDT FRI AUG 22 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1050 AM WEST UNION OH WIND DAMAGE
08/22/03 ADAMS SEVERAL TREES DOWN IN AND
NEAR WEST UNION.
GATLocal storm report, Aug 22, 10:00 AM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1100 AM EDT FRI AUG 22 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1045 AM SEAMAN OH FLOOD
08/22/03 ADAMS WATER COVERING AND RISING
ON SEVERAL ROADS
GATEvent by event
4 thunderstorm wind, 1 flash flood, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Lewis
- When
- August 22, 11:10 AM EST to 11:14 AM EST
- Where
- Lewis County, 2 mi W of Tollesboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 38.550, -83.600
A barn was blown down and a few tobacco barns sustained minor roof and siding damage.
Thunderstorm Wind, Mason
- When
- August 22, 11:35 AM EST to 11:39 AM EST
- Where
- Mason County, Orangeburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 38.567, -83.683
Trees were downed along Orangeburg Road.
Thunderstorm Wind, Grant
- When
- August 22, 2:10 PM EST to 2:14 PM EST
- Where
- Grant County, Williamstown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.633, -84.550
Thunderstorm Wind, Grant
- When
- August 22, 2:45 PM EST to 2:49 PM EST
- Where
- Grant County, 2 mi NW of Keefer
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.550, -84.650
Trees were knocked down along Lawrenceville Road.
Flash Flood, Grant
- When
- August 22, 2:45 PM EST to 4:30 PM EST
- Where
- Grant County, Lawrenceville
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.649, -84.625 (the zone’s center; the record gives no point)
Flood, Owen
- When
- August 22, 3:30 PM EST to 4:45 PM EST
- Where
- Owen forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.520, -84.828 (the zone’s center; the record gives no point)
A large cluster of thunderstorms with heavy rain developed across northern Kentucky during the late afternoon. The heavy rain caused flooding of roads across the southern part of the county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Kentucky, August 22, 20032 deaths · 1 injured · $3.4 million · 80 kt wind · 48 events
- Hail and Lightning Strikes in North Carolina, August 22, 20031 death · $450,000 · 0.88 in hail · 4 events
- Damaging Winds in Tennessee, August 22, 2003$358,000 · 60 kt wind · 27 events
- Damaging Winds in Arizona, August 22, 2003$400,000 · 70 kt wind · 2 events
- Damaging Winds in Tennessee, August 22, 2003$153,000 · 55 kt wind · 19 events
- Hail and Damaging Winds in Kansas, August 22, 2003$200,000 · 1 in hail · 8 events
- Hail in Texas, August 22, 2003$250,000 · 1.5 in hail · 1 event
- Hail and Damaging Winds in Massachusetts, August 22, 20032 injured · $60,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Virginia, August 22, 2003$124,000 · 70 kt wind · 6 events
- Flash Flood in Florida, August 22, 2003$120,000 · 1 event
- Hail and Damaging Winds in Oklahoma, August 22, 2003$75,000 · 1.75 in hail · 9 events
- Damaging Wind in Utah, August 22, 2003$100,000 · 63 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333478, 5333479, 5333480, 5333481, 5333482, 5333483.